Constipated Patient Suffers Fatal Septic Shock Following Discharge


Heart Attack / Cardiology Expert

This case involves a 71-year-old female patient admitted for surgical aortic valve replacement and coronary revascularization. Following the surgery, she was found to have abdominal distension, nausea, lack of bowel movements and elevated white blood cell count. This went on for 4 days until the patient was discharged. The night before her discharge, a nurse requested the patient be seen by the critical care physician on-call due to her persisting symptoms and lack of bowel movement. The physician saw the patient and administered a variety of laxatives. Upon the patient’s discharge by an acute care nurse practitioner the following day, the patient was noted to have abnormally rapid breathing and heart rate, no bowel movements since surgery, and an elevated white blood cell count. Following her discharge, the patient continued to experience abdominal pain, distension, nausea, and constipation. The patient called the hospital’s cardiac-thoracic unit to inform them of her state. The physician who answered said the patient’s issues were intestinal related and suggested she call her doctor in the morning if she was not feeling better. The following morning the patient suffered a heart attack and passed away. The cause of death was septic shock due to small bowel infarction and obstruction.

Question(s) For Expert Witness

  • 1. Do you have experience with patients like the one described in this case?
  • 2. Should a patient be discharged if he has unstable vital signs and an elevated WBC count after major surgery?
  • 3. Have you ever had a patient develop the outcome/complications noted in this case?

Expert Witness Response E-054581

Yes, I have experience with patients like the one described in this case. I was a coronary care unit RN for 5 years as well as a cardiology NP, so I am familiar with coronary revascularization and valve replacements. I currently work in hospital medicine and often deal with acute constipation/impaction and work-up for leukocytosis. In addition, I have surgical experience from working with the orthopedic spine population and am therefore familiar with opioid-induced constipation and the need for a scheduled bowel regimine. I have had patient develop acute bowel obstructions from chronic opioid use postoperatively and in those patients not on solid bowel regimines. The red flag here would be the persistent lack of a bowel movement and the question of whether or not serial CBCs were completed on this patient early in their presentation, especially in the setting of post-op leukocytosis. With the patient’s complaints the night before discharge this patient should have had a KUB (abdominal x-ray) completed to r/o obstruction. Also, were bowel sounds ever assessed on this patient post-op before feeding him? Was he tolerating PO? Was he febrile?

RELATED EXPERT WITNESSES

Post Tags